Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 52, NWS Flagstaff, AZ

July 21, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 21, 2018, 1:38 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2018, 1:38 PM MST (20:38 UTC)
Expired
Jul 21, 2018, 4:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 167 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1915 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WGUS55 KFGZ 212038
FFWFGZ
AZC005-212330-
/O.NEW.KFGZ.FF.W.0052.180721T2038Z-180721T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
138 PM MST SAT JUL 21 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 430 PM MST

* At 134 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area, from near Hermits Rest westward 
  around 10 miles. Up to one inch of rain has already fallen with 
  additional amounts up to a half inch possible through 230 PM MST. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Portions of the Grand Canyon from near Hermits Rest 
  westward around 10 miles. 

This includes the following streams and drainages...Shinumo Creek...
Hermit Creek...Pasture Wash...Coconino Wash...Tuna Creek...Royal Arch
Creek...Boucher Creek...Crystal Creek...Prairie Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3613 11222 3605 11222 3603 11244 3619 11245
      3624 11242 3625 11236 3616 11229

$$
JJ
2 follow-up statements
271 
WGUS75 KFGZ 212233
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
333 PM MST SAT JUL 21 2018

AZC005-212330-
/O.CON.KFGZ.FF.W.0052.000000T0000Z-180721T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
333 PM MST SAT JUL 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
COCONINO COUNTY...

At 327 PM MST, Doppler radar indicated that heavy rainfall had ended 
over the warning area, from near Hermits Rest westward 10 
miles. Flash flooding is still possible 

Some locations that will experience flooding include...
Remote areas of the Grand Canyon from near Hermits Rest to 10 miles 
west of Hermits Rest.

This includes the following streams and drainages...Shinumo Creek...
Hermit Creek...Pasture Wash...Coconino Wash...Tuna Creek...Royal Arch
Creek...Boucher Creek...Crystal Creek...Prairie Wash...Havasu
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3613 11222 3605 11222 3603 11244 3619 11245
      3624 11242 3625 11236 3616 11229

$$
JJ
358 
WGUS75 KFGZ 212326
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
426 PM MST SAT JUL 21 2018

AZC005-212335-
/O.EXP.KFGZ.FF.W.0052.000000T0000Z-180721T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
426 PM MST SAT JUL 21 2018

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 430 PM
MST...

The heavy rain west of Grand Canyon Village has ended. Additional 
flooding is no longer expected to pose a threat. 

LAT...LON 3613 11222 3605 11222 3603 11244 3619 11245
      3624 11242 3625 11236 3616 11229

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 11:09 AM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 21, 11:09 AM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1109 AM MST Sat Jul 21 2018

.SYNOPSIS...Expect scattered showers and thunderstorms to develop
today. Slow moving storms may produce heavy rain and flooding. A
Flash Flood Watch remains in effect for parts of northwestern
Arizona until this evening. Warmer afternoon temperatures and
decreasing storm coverage should start Sunday and persist through
much of next week.

&&

.UPDATE...A thunderstorm complex moved through the southern
Arizona deserts last night and is making its way into southern
Nevada this morning. A left over MCV circulation is rotating
through southwestern Arizona this morning and will move north
through western Arizona this afternoon. This feature should help
provide a focus for more organized storms later this afternoon
with sufficient moisture and instability to produce scattered to
numerous storms across western Coconino County. Storms will be
moving a bit faster today but training storms could lead to heavy
rainfall and flash flooding. We've issued a Flash Flood Watch from
12pm to 8pm Arizona time today for the most likely area to
experience Flash Flooding from Flagstaff northwest to Supai, Grand
Canyon, and Page.

&&

.PREV DISCUSSION /353 AM MST/... Northern Arizona seeing plenty of
mid level cloud cover early this morning while a large
thunderstorm complex is moving to the west northwest through
southern parts of our state. This complex may bring some widely
scattered showers Yavapai county this morning. Otherwise made few
changes to the existing forecast as model continuity for the next
7 days is good.

The short wave trough responsible for this mornings storm complex
is expected to weaken and move northward through western Arizona
later this morning. This could increase thunderstorm coverage over
western Coconino and Yavapai counties. Otherwise scattered
thunderstorms should develop again by late morning across the
higher terrain. Storm coverage to diminish after sunset.

From Sunday through Friday...Progs are moving the warm high
pressure center moving from New Mexico into Arizona during this
period. Drier air is seen moving overhead aloft with mid level
temps warming a degree or two. These factors should lead to a
decrease in daytime storm coverage with fair weather overnight.
Max temps start a warming trend on Monday. We will monitor max
temperature forecasts in the Page - Phantom Ranch- Black Canyon
City areas for the need for any heat warnings.

&&

.AVIATION...For the 18Z package...Scattered showers and storms will
affect central and western Yavapai county through 19Z with
mainly isolated activity there after 19Z. Scattered to numerous
thunderstorms with heavy rain and hail are forecast to develop in
Coconino County after 18Z including the KFLG, KGCN and KPGA
terminals. Isolated to scattered storms elsewhere in northern
Arizona. MVFR and IFR conditions expected in the strongest storms.
Storm coverage and intensity will gradually diminish after 02z Sun.
VFR conditions outside of storm activity. Aviation discussion not
updated for amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms will
affect Yavapai and Coconino counties through the afternoon, with the
greatest coverage in western Coconino/Yavapai counties. Isolated
to scattered storm coverage elsewhere today. Somewhat less storm
coverage is forecast Sunday, with storms mainly over high terrain
areas. Temperatures will be near average.

Monday through Wednesday...Expect warming temperatures as a strong
high builds over the southwest US. Afternoon showers/storms are
expected to continue, but with less coverage and intensity than
observed last week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 8 PM MST
this evening FOR AZZ004>007-015.

&&

PUBLIC...MCT/DL
AVIATION...JJ
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 21, 10:00 AM MST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1000 AM MST SAT JUL 21 2018

AZZ008-037-211730-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1000 AM MST SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY FOR A STORM
OVER CONGRESS UNTIL 1030 AM MST...

At 959 AM MST, Doppler radar was tracking a strong thunderstorm over
Congress, or 14 miles northwest of Wickenburg, moving northwest at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Congress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3418 11274 3407 11285 3419 11316 3438 11300
TIME...MOT...LOC 1659Z 128DEG 25KT 3416 11286

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:19 PM MSTSpecial Weather StatementFGZ41 min
Jul 20, 6:30 PM MSTSpecial Weather StatementFGZ45 min
Jul 20, 6:48 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 20, 7:17 PM MSTSpecial Weather StatementFGZ43 min
Jul 21, 10:00 AM MSTSpecial Weather StatementFGZ30 min
Jul 21, 10:15 AM MSTFlash Flood WatchFGZCoconino10 hr
Jul 21, 1:51 PM MSTSpecial Weather StatementFGZ24 min
Jul 21, 2:18 PM MSTSpecial Weather StatementFGZ42 min
Jul 21, 3:01 PM MSTSpecial Weather StatementFGZCoconino29 min
Jul 21, 3:10 PM MSTSevere Thunderstorm WarningFGZCoconino50 min
Jul 21, 3:33 PM MSTFlash Flood WarningFGZCoconino2 hr
Jul 21, 3:49 PM MSTSpecial Weather StatementFGZ26 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.